Texas, 2008

Wildfire in Texas, February 28, 2008

February 28, 2008 · NWS BRO · 1 event in 1 county or zone

A notable wildfire spread to more than 300 acres along the Zapata/Webb County line during the late morning and into the afternoon. The fire was likely driven by sustained winds between 20 and 25 mph, with frequent gusts above 30 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A notable wildfire spread to more than 300 acres along the Zapata/Webb County line during the late morning and into the afternoon. The fire was likely driven by sustained winds between 20 and 25 mph, with frequent gusts above 30 mph. Low humidity, near or below 15 percent, may have contributed to favorably low fuel moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 28, 8:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 28, 8:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
848 AM CST THU FEB 28 2008

.DISCUSSION...
WINDS ALOFT STARTING TO INCREASE...AND SHOULD MIX DOWN WELL SOON.
CLOUD COVER SHOULD BUILD A LITTLE RIGHT ALONG THE COAST TODAY WITH
LLVL MOISTURE...BUT WINDS WILL BE TOO STRONG FOR SIGNIFICANT
VERTICAL DEVELOPMENT. CURRENT FORECAST GOOD SO NO UPDATE NEEDED.

&&

.AVIATION...
VFR CONDITIONS WITH MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS
OVER THE REGIONAL AIRPORTS THROUGH THIS EVENING. WINDS WILL BE
LIGHT TO MODERATE OUT OF THE SOUTHEAST TONIGHT THROUGH FRIDAY
MORNING.

&&

.MARINE...
BOY020 REPORTED WINDS SOUTH TO SOUTHEAST 18 GUSTING TO 23 KNOTS
WITH SEAS 4.3 FEET AT 5 SECONDS. WINDS AND SEAS WILL CONTINUE TO
INCREASE TODAY AS HIGH PRESSURE MOVES EAST OVER THE GULF AND LOW
PRESSURE MOVES ACROSS THE GREAT PLAINS. WINDS WILL DECREASE ONCE
AGAIN BY FRIDAY AS THE PRESSURE GRADIENT RELAXES. A COLD FRONT
WILL MOVE THROUGH THE AREA BY MONDAY OF NEXT WEEK CAUSING GUSTY
NORTH WINDS ONCE AGAIN.

&&

.PREV DISCUSSION... /ISSUED 222 AM CST THU FEB 28 2008/

DISCUSSION...A TIGHT PRESSURE GRADIENT ACROSS DEEP SOUTH TEXAS
TODAY WILL PROVIDE WINDY CONDITIONS ACROSS THE AREA LATER THIS
MORNING INTO THE AFTERNOON AS STRONGER WINDS ALOFT ARE EXPECTED TO
MIX DOWN WITH DIURNAL HEATING. HAVE ALREADY ISSUED A WIND ADVISORY
FOR THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. THE PRESSURE
GRADIENT IS EXPECTED TO DECREASE TONIGHT INTO FRIDAY AS A WEAK
COLD FRONT MOVES INTO NORTH TX BUT A LOW LEVEL JET IS PROGGED BY
THE 00Z NAM TO DEVELOP ACROSS THE LOWER TX COAST AND WILL LIKELY
SEE BREEZY TO WINDY CONDITIONS ON FRIDAY. THE 00Z GFS APPEARS TO
HAVE BACKED OFF ON THE 500MB SHORTWAVE TROUGH MOVING THROUGH SOUTH
TX SATURDAY COMPARED TO YESTERDAYS MODEL RUN AND IS FAIRLY IN
AGREEMENT WITH THE REST OF THE OTHER GLOBAL MODELS IN CUTTING OFF
A LOW ACROSS BAJA CALIFORNIA. THE GFS IS SLIGHTLY FASTER THAN THE
00Z ECMWF IN BRINGING THE 500MB LOW EASTWARD SUNDAY. WILL KEEP
RAIN CHANCES OUT FOR SATURDAY AND CONTINUE TO MENTION A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY EVEN THOUGH THE GFS IS
DRIER THAN THE 12Z MODEL RUN. BEST RAIN CHANCES APPEAR TO BE
MONDAY MORNING WITH A 500MB TROUGH ACROSS THE WESTERN UNITED
STATES SUNDAY MOVING EASTWARD MONDAY BRINGING A COLD FRONT THROUGH
THE LOWER RIO GRANDE VALLEY. MOST OF THE MOISTURE WITH THIS SYSTEM
WILL LIKELY BE NORTHEAST OF THE AREA SO WILL MENTION A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE COASTAL
SECTIONS. HIGH PRESSURE IS EXPECTED TO BUILD INTO SOUTH TX MONDAY
IN THE WAKE OF THE FRONT WITH COOLER TEMPERATURES MON AFTERNOON
THROUGH TUESDAY BEFORE RETURN FLOW DEVELOPS LATE TUESDAY AS THE
RIDGE MOVES EASTWARD. TEMPERATURES WILL GRADUALLY WARM TUESDAY AND
RETURN TO ABOVE NORMAL WEDNESDAY.

THE LACK OF SOAKING RAINS IN RECENT WEEKS HAS RESULTED IN DRY
GRASSLAND AND A CURED FUEL SITUATION. THE COMBINATION OF DRY FUELS
AND STRONG WINDS WILL CAUSE ERRATIC TO EXTREME FIRE BEHAVIOR
TODAY...AND A RED FLAG WARNING IS THEREFORE POSTED FOR THE EAST
AND SOUTH PARTS OF DEEP SOUTH TEXAS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ251>257.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ251>257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 PM CST THIS EVENING FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST FRIDAY FOR GMZ170-175.

     SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR GMZ150-155.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/65/CAMPBELL
Hazardous weather outlook, Feb 28, 4:05 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 AM CST THU FEB 28 2008

TXZ248>257-291015-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
405 AM CST THU FEB 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHEAST WINDS WILL DEVELOP ACROSS DEEP SOUTH TEXAS TODAY.
A WIND ADVISORY IS POSTED FOR STARR...HIDALGO...CAMERON...WILLACY
AND KENEDY COUNTIES. THE WINDS WILL CAUSE ERRATIC TO EXTREME
WILDFIRE FIRE BEHAVIOR...RESULTING IN A RED FLAG WARNING FOR THE
SAME COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDY CONDITIONS MAY DEVELOP FOR A FEW HOURS ON MONDAY AS STRONG
NORTH WINDS FOLLOW A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-291015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
405 AM CST THU FEB 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAGUNA MADRE AND THE GULF
OF MEXICO.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL MARINE AREAS TODAY...
WITH THE ADVISORY FOR THE OFFSHORE GULF WATERS ALSO CONTINUING
TONIGHT. RIP CURRENT RISK IS MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NEAR GALE FORCE WINDS AND HIGH SEAS ARE EXPECTED ON MONDAY IN THE
WAKE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Zapata

When
February 28, 10:00 AM CST to 5:00 PM CST
Where
Zapata forecast zone
Reported by
Park/Forest Service
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A fire quickly spread to 400 acres at the Vela Martinez Ranch along the Zapata/Webb County line, driven by sustained southeast winds 20 to 25 mph with gusts of 30 mph or more, combined with falling humidity values below 30 percent, and perhaps down to 25 percent. Slowly diminishing winds late in the day, as well as ample help from local fire departments and the U.S. Fish and Wildlife Service, helped contain the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85277.